Alert archive / Washington / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 9, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at Jul 17, 2016, 5:11 PM PDT for Columbia County, Walla Walla County, Washington; Umatilla County, Oregon. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2016, 5:11 PM PDT (00:11 UTC)
- Expired
- Jul 17, 2016, 6:05 PM PDT
- In force
- 54 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
Counties Umatilla County, OR, Columbia County, WA, Walla Walla County, WA
The radar
The Pendleton radar (KPDT), 98 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2175 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
997
WUUS56 KPDT 180011
SVRPDT
ORC059-WAC013-071-180115-
/O.NEW.KPDT.SV.W.0009.160718T0011Z-160718T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
511 PM PDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN UMATILLA COUNTY IN NORTHEASTERN OREGON...
SOUTHEASTERN WALLA WALLA COUNTY IN SOUTHEASTERN WASHINGTON...
COLUMBIA COUNTY IN SOUTHEASTERN WASHINGTON...
* UNTIL 615 PM PDT
* AT 510 PM PDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM SKI BLUEWOOD TO NEAR BINGHAM SPRINGS...AND
MOVING NORTH AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
DAYTON...TURNER...HUNTSVILLE...SKI BLUEWOOD...
DIXIE AND KOOSKOOSKIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE IMMEDIATELY FOR
LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4600 11791 4600 11798 4595 11798 4570 11834
4644 11806 4659 11786 4647 11786 4647 11774
4640 11772 4638 11768 4634 11768 4633 11761
4620 11762
TIME...MOT...LOC 0010Z 199DEG 41KT 4610 11786 4579 11826
$$
RSC1 follow-up statement
361
WWUS56 KPDT 180105
SVSPDT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
605 PM PDT SUN JUL 17 2016
ORC059-WAC013-071-180113-
/O.CAN.KPDT.SV.W.0009.000000T0000Z-160718T0115Z/
UMATILLA OR-WALLA WALLA WA-COLUMBIA WA-
605 PM PDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UMATILLA...
SOUTHEASTERN WALLA WALLA AND COLUMBIA COUNTIES IS CANCELLED...
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4600 11791 4600 11798 4595 11798 4570 11834
4644 11806 4659 11786 4647 11786 4647 11774
4640 11772 4638 11768 4634 11768 4633 11761
4620 11762
TIME...MOT...LOC 0054Z 199DEG 41KT 4657 11762 4626 11802
$$
RSCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:43 PM PDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 17, 2:43 PM PDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 243 PM PDT SUN JUL 17 2016 .SHORT TERM...Tonight through Wednesday...An upper low and trough has redeveloped along the Pacific Northwest coast today and will provide active and unstable conditions for the next few days. A southwest flow over the area with increased moisture aloft is developing scattered thunderstorms...some of them strong...this afternoon and this should continue through the evening hours. The main threats will be gusty winds, hail and heavy downpours under the stronger cells. The storms appear to be wet and locations in the path of the storms should receive up to a quarter inch or so of rain. Models are suggesting that there will be a wave passing through later tonight along with elevated instability aloft and this may allow isolated thunderstorms to continue through the night and tomorrow morning. Have kept isolated thunderstorms in the forecast with the exception of the lower Columbia Basin which will just have a slight chance of rain showers. Tomorrow will be similar to today but with a more southerly flow and conditions even more favorable for thunderstorms. Have a chance of thunderstorms over nearly the entire area in the afternoon and evening. These storms are expected to have gusty outflow winds to 40 mph, small hail and brief heavy downpours. The strongest cells may approach severe levels and later shifts will have to monitor developments closely. The low will drift north and weaken Monday evening, so precipitation will be mainly in the mountains overnight with a few thunderstorms over the Washington Cascades and Northeast oregon. After a quiet period on Tuesday morning, There will be a slight chance of thunderstorms in the Cascades, and the mountains of Eastern Oregon in the afternoon and evening. Storms will not be as strong as today or Monday. The storms will taper off to showers overnight and largely end during Wednesday morning. A trough will remain over the area though the central low will continue to drift north. There will once again be a slight chance of thunderstorms along the Washington Cascade Crest and in the Eastern Oregon mountains. Temperatures will be in the lower to mid 80s with mainly 70s in the mountains Monday through Wednesday. Perry .LONG TERM...Wednesday night through Sunday night...a mid/upper level trough approaches the coast Wednesday night thus placing the forecast area in a dry SW flow aloft through Thursday morning. Thursday afternoon/evening the aforementioned trough swings across forecast area providing some dynamic lift, moisture and instability for a slight chance of afternoon/evening thunderstorms in the mountains of NE Oregon. A mid/upper level ridge of high pressure moves over the region for dry conditions Friday through the remainder of the extended forecast period. Polan && .AVIATION...00Z TAFS...VFR conditions are expected over the next 24 hours. There will be isolated to scattered showers and thunderstorms this afternoon/evening, but CIGS and visibility should remain above 5SM. Winds will be light through the period except at KDLS, where sustained NW winds will be 10-15 kts this afternoon into this evening. Gusty winds of 20-30 kts are possible near any showers or thunderstorms for remainder of this afternoon through Monday afternoon. KDLS will have winds of 14-20 kts Monday afternoon and other TAF sites will have sustained winds of 5-10 kts om Monday. Monday afternoon expect another round of scattered showers and isolated thunderstorms beginning over the mountains in central Oregon and along the OR/WA Cascades. KRDM, KBDN, KDLS AND KYKM stand the best chance of getting thunderstorms Monday afternoon. However, it is still too early to confidently forecast thunderstorms at these TAF sites for Monday afternoon so this TAF issuance does not mention VCTS at these TAF sites. Polan && .PRELIMINARY POINT TEMPS/POPS... PDT 60 84 59 81 / 30 30 30 10 ALW 65 85 64 83 / 30 30 30 10 PSC 64 88 63 87 / 20 30 20 10 YKM 65 86 60 86 / 20 40 20 10 HRI 64 86 62 85 / 20 30 20 10 ELN 59 82 58 80 / 30 50 20 10 RDM 50 77 47 78 / 30 40 20 20 LGD 56 83 54 81 / 30 40 30 20 GCD 55 81 54 81 / 30 30 30 20 DLS 64 81 62 81 / 30 30 20 10 && .PDT Watches/Warnings/Advisories... OR...None. WA...None. && 83/99/99
In the hours before
Special weather statement, Jul 17, 1:10 PM PDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
110 PM PDT SUN JUL 17 2016
WAZ029-030-172100-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-
NORTHWEST BLUE MOUNTAINS WA-
110 PM PDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLUMBIA COUNTY
UNTIL 200 PM PDT...
AT 109 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF SKI BLUEWOOD...OR 10 MILES SOUTHEAST OF
DAYTON...MOVING NORTH AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TURNER AND SKI BLUEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4609 11776 4607 11800 4647 11791 4647 11773
4644 11773 4644 11771 4640 11772 4638 11768
4634 11768 4633 11761 4617 11762
TIME...MOT...LOC 2009Z 198DEG 25KT 4621 11784
MJMSpecial weather statement, Jul 17, 3:43 PM PDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
343 PM PDT SUN JUL 17 2016
ORZ502-503-172345-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
SOUTHERN BLUE MOUNTAINS OF OREGON OR-
343 PM PDT SUN JUL 17 2016
...SPECIAL WEATHER STATEMENT...
AT 342 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEHMAN HOT SPRINGS...OR 31 MILES SOUTHWEST OF MEACHAM...MOVING
NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
LEHMAN HOT SPRINGS AND SOUTHERN UMATILLA RESERVATION.
LAT...LON 4499 11864 4506 11887 4548 11866 4547 11863
4548 11861 4544 11858 4549 11858 4539 11830
TIME...MOT...LOC 2242Z 205DEG 18KT 4510 11872
RSCSpecial weather statement, Jul 17, 3:55 PM PDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 355 PM PDT SUN JUL 17 2016 WAZ026-520-172345- KITTITAS VALLEY WA-EAST SLOPES OF THE WASHINGTON CASCADES WA- 355 PM PDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KITTITAS COUNTY UNTIL 445 PM PDT... AT 354 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF CLE ELUM...MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. RAINFALL AMOUNTS UP TO 1 INCH PER HOUR WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLE ELUM...ROSLYN...CLIFFDELL AND LIBERTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4689 12083 4693 12120 4736 12105 4729 12062 TIME...MOT...LOC 2254Z 206DEG 17KT 4709 12097 MJM
Special weather statement, Jul 17, 3:56 PM PDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
356 PM PDT SUN JUL 17 2016
ORZ502-WAZ030-180000-
NORTHERN BLUE MOUNTAINS OF OREGON OR-NORTHWEST BLUE MOUNTAINS WA-
356 PM PDT SUN JUL 17 2016
...SPECIAL WEATHER STATEMENT...
AT 355 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KAMELA...OR NEAR MEACHAM...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
WITH BRIEF HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
MEACHAM...KAMELA...TOLLGATE...BINGHAM SPRINGS...
SPOUT SPRINGS AND EASTERN UMATILLA RESERVATION.
LAT...LON 4531 11830 4536 11843 4542 11843 4545 11849
4566 11835 4566 11834 4585 11823 4586 11821
4589 11821 4601 11810 4605 11810 4605 11807
4608 11808 4596 11774
TIME...MOT...LOC 2255Z 207DEG 35KT 4542 11837
RSCThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:58 PM PDT | Special Weather Statement | PDT | Columbia | 62 min |
| Jul 17, 9:08 PM PDT | Special Weather Statement | PDT | Grant | 52 min |
| Jul 17, 10:58 PM PDT | Special Weather Statement | PDT | Union | 62 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2016Severe Thunderstorm Warnings in Oregon, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.